Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, May 25 to 29, 2018

May 25 to 29, 2018 · NWS DLH · 11 events in 4 counties and zones

A weak cold front moved across the Northland and led to a few thunderstorms with marginally severe hail across northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak cold front moved across the Northland and led to a few thunderstorms with marginally severe hail across northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 1:46 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 1:46 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
246 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM CDT Fri May 25 2018

A severe thunderstorm watch is in effect for portion of NW WI
until 800 pm. Main focus for short term is severe thunderstorm
watch for a portion of NW WI. Also, thunderstorm chances this
afternoon and tonight elsewhere.

Current surface analysis indicates strong thunderstorms along
northshore of Lake Superior and south of Burnett county in NW WI.
A severe thunderstorm watch is in effect for portion of NW WI
until 800 pm. A short wave is moving through central MN this
afternoon causing strong to severe thunderstorms. This wave will
move into western WI later this afternoon causing strong to
possibly severe thunderstorms to develop. There has been plenty of
sun in Western WI along with lower 60s dewpoints. The storms will
be pulse-type across the region as the shear is low NW WI.

The storms will decrease after sunset as the shortwave moves past
the region. The showers and storms will decrease later tonight and
a weak area of high pressure will build into the area. Skies will
be clear to partly cloudy later tonight and tomorrow with above
normal temps and dewpoints in the lower to middle 60s. A shortwave
will move along the southern canadian border Saturday afternoon
and may bring a possibility of showers and thunderstorms north of
the Iron Range.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM CDT Fri May 25 2018

Warm temperatures continue during the long range with periodic
shower and thunderstorm chances.

An upper-level ridge will build over the Northland Saturday night
and Sunday with warm temperatures expected. Highs will be in the
80s to low 90s over much of the area, except near Grand Marais
and Grand Portage where 70s will be likely near the lake breeze.
A few storms are possible Sunday evening through the overnight as
a shortwave trough moves through northwest Minnesota and
northwest Ontario. A few storms may linger into Memorial Day, but
widespread storms are not expected during the day. Diurnally
driven storms are possible again Monday night as another
shortwave trough glides over the top of the ridge.

Tuesday looks to be unsettled with rain chances as a deeper
trough moves out of the Rockies and across the Plains.
Instability on the order of 1500 to 2000 J/kg is forecast with
favorable deep layer shear for strong to possibly severe
thunderstorms. The upper trough and surface low pressure will
move east-northeastward across Minnesota and northern Wisconsin
Wednesday into Wednesday evening. Showers and isolated
thunderstorms will continue as the system moves through the
region. With clouds and precipitation expected Tuesday and
Wednesday, temperatures will remain above normal, but trend
cooler, those days and into Thursday. A few diurnally driven
showers or thunderstorms are possible again Thursday afternoon,
but widespread precipitation is not expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri May 25 2018

Atmosphere over the Northland has begun to destabilize as evident
by the cumulus which has developed in the past hour. Still think
we will see a few thunderstorms developing over the region, which
may affect the terminals. Continued the VCTS mentions for now.
Would like to see additional storm development before adding
prevailing -TSRA. Thunder potential decreases this evening as the
best forcing for storms pushes east. Forecast is VFR for now, but
will likely adjust with some MVFR/IFR visibility or ceilings once
storms develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  85  57  90 /  30  20   0   0
INL  55  82  54  87 /  50  30   0   0
BRD  58  88  59  90 /  10   0   0  10
HYR  58  89  57  92 /  30  20   0   0
ASX  57  80  50  88 /  20  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ140>143.

&&

SHORT TERM...Stewart
LONG TERM...Huyck
AVIATION...Huyck
Hazardous weather outlook, May 25, 1:50 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
250 PM CDT Fri May 25 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely over much of the Northland this
afternoon through this evening. Some of the storms may be severe
with large hail, frequent lightning, and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible over far northeast Minnesota into
parts of northwest Wisconsin on Saturday. Severe storms are not
expected.

Several rounds of thunderstorms are expected from Sunday night
through Thursday. Some storms may be strong to severe, especially
Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters will be needed through this evening, especially
for Burnett, Washburn, Sawyer, and Price counties. Please report
hail of any size, wind damage, and observed flooding to the
National Weather Service.

LSZ121-140>148-261130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are forecast over western Lake Superior
through this evening. A few storms may be strong with small hail,
frequent lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Saturday afternoon. Severe
storms are not expected.

Several rounds of thunderstorms are expected from Sunday night
through Thursday. Some of the storms may be strong to severe,
especially Monday night and Tuesday.

Huyck/Stewart

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 25, 12:32 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
132 PM CDT FRI MAY 25 2018

WIZ009-251900-
Price-
132 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...

At 132 PM CDT, a strong thunderstorm was near Jump River, or 18 miles
east of Ladysmith, moving east at 25 mph.

Wind gusts up to 30 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Catawba around 200 PM CDT.

Other locations impacted by this storm include Kennan.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4554 9068 4561 9046 4538 9034 4538 9068
TIME...MOT...LOC 1832Z 251DEG 20KT 4541 9072

KC
Local storm report, May 25, 2:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             2 NE CASTLE DANGER      47.15N 91.47W
05/25/2018  E0.75 INCH       LAKE               MN   TRAINED SPOTTER

            SPOTTER AT GOOSEBERRY FALLS STATE PARK
            REPORTED 3 MINUTES OF DIME SIZE HAIL.
            CONTINUING AT TIME OF REPORT.

&&

KLH
Special weather statement, May 25, 2:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
355 PM CDT FRI MAY 25 2018

WIZ001-007-252115-
Douglas-Washburn-
355 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND
NORTHERN WASHBURN COUNTIES...

At 355 PM CDT, a strong thunderstorm was 8 miles northwest of Minong,
or 23 miles north of Spooner, moving east at 20 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Wascott, Minong, Gordon, and Minong Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4606 9204 4622 9205 4626 9158 4601 9159
TIME...MOT...LOC 2055Z 272DEG 16KT 4616 9198

LE
Local storm report, May 25, 3:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
409 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WASCOTT                 46.17N 91.80W
05/25/2018  E0.25 INCH       DOUGLAS            WI   PUBLIC

&&

KC
Special weather statement, May 25, 3:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
414 PM CDT FRI MAY 25 2018

WIZ001-007-252130-
Douglas-Washburn-
414 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND
NORTHERN WASHBURN COUNTIES...

At 414 PM CDT, a strong thunderstorm was near Minong, or 20 miles
northwest of Hayward, moving east at 20 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Wascott, Minong, and Minong Flowage.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4605 9198 4623 9196 4623 9155 4601 9155
TIME...MOT...LOC 2114Z 275DEG 16KT 4614 9186

LE

The radar

The Duluth radar (KDLH), 83 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Washburn

When
May 25, 3:15 PM CST
Where
Washburn County, 2.8 mi N of Minong
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.140, -91.810

Hail, Sawyer

When
May 25, 5:40 PM CST
Where
Sawyer County, 0.69 mi S of Hayward Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.450

Hail, Sawyer

When
May 25, 6:30 PM CST
Where
Sawyer County, 4.79 mi NNW of Winter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.880, -91.070

Hail, Sawyer

When
May 25, 6:50 PM CST
Where
Sawyer County, 2 mi SE of Winter
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.800, -90.990

Hail, Burnett

When
May 28, 6:15 PM CST
Where
Burnett County, 1.38 mi S of Branstad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.710, -92.680

Thunderstorm Wind, Burnett

When
May 29, 3:58 PM CST
Where
Burnett County, 3.19 mi WSW of Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.980, -92.430

A large tree was blown down on County Road F.

Hail, Douglas

When
May 29, 5:26 PM CST
Where
Douglas County, 2.52 mi NE of Hines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.560, -91.870

Hail, Sawyer

When
May 29, 5:45 PM CST
Where
Sawyer County, 3.37 mi NW of Lake Chetac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -91.540

Hail, Sawyer

When
May 29, 5:50 PM CST
Where
Sawyer County, 0.48 mi E of Stone Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.850, -91.540

Thunderstorm Wind, Sawyer

When
May 29, 6:00 PM CST
Where
Sawyer County, 3.95 mi WSW of Grindstone Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.900, -91.490

A large tree was blown down.

Hail, Sawyer

When
May 29, 6:05 PM CST
Where
Sawyer County, 3.99 mi SW of Grindstone Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.890, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756044, 756045, 756046, 756047, 756048, 756053, 756049, 756050, 756051, 756054, 756052.